Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 29, NWS Pocatello, ID

October 12, 20208 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 12, 2020, 2:12 AM MDT for 8 counties in Idaho. It took effect at Oct 13, 2020, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 12, 2020, 2:12 AM MDT (08:12 UTC)
In effect from
Oct 13, 2020, 12:00 PM MDT
Expired
Oct 13, 2020, 7:40 AM MDT
In force
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS75 KPIH 120812
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
212 AM MDT Mon Oct 12 2020

IDZ052>054-122100-
/O.NEW.KPIH.WI.Y.0029.201013T1800Z-201014T0200Z/
/O.CON.KPIH.WI.Y.0028.201012T1800Z-201013T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
212 AM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 mph
  with gusts up to 45 mph expected. For the second Wind Advisory,
  southwest winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Highest blowing dust impact areas include: Interstate 
  15 from Idaho Falls to Roberts, Highways 20 and 26 across INL, 
  Interstate 86 from American Falls to Pocatello. Communities in 
  the Advisory include Mud Lake, Idaho Falls, Rexburg, St. 
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall.

* WHEN...For the first Wind Advisory, from noon today to 8 PM 
  MDT this evening. For the second Wind Advisory, from noon to 8 
  PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust are possible as well
  which may produce temporary closures of highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ064-065-122100-
/O.CON.KPIH.WI.Y.0028.201012T1800Z-201013T0200Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
212 AM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Highway 26 east of Idaho Falls to Palisades. Highway 
  33 east of Rexburg to Driggs. Including the communities of 
  Victor, Ashton, Tetonia and Driggs.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust are possible as well
  which may produce temporary closures of highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
585 
WWUS75 KPIH 121956
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
156 PM MDT Mon Oct 12 2020

IDZ052>054-130200-
/O.CON.KPIH.WI.Y.0028.000000T0000Z-201013T0200Z/
/O.CON.KPIH.WI.Y.0029.201013T1800Z-201014T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
156 PM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 
  mph with gusts up to 45 mph expected. For the second Wind 
  Advisory, southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Highest blowing dust impact areas include: Interstate 
  15 from Idaho Falls to Roberts, Highways 20 and 26 across INL, 
  Interstate 86 from American Falls to Pocatello. Communities in 
  the Advisory include Mud Lake, Idaho Falls, Rexburg, St. 
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall.

* WHEN...For the first Wind Advisory, from noon today to 8 PM 
  MDT this evening. For the second Wind Advisory, from noon to 8 
  PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust are possible as 
  well which may produce temporary closures of highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ064-065-130200-
/O.CON.KPIH.WI.Y.0028.000000T0000Z-201013T0200Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
156 PM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Highway 26 east of Idaho Falls to Palisades. Highway 
  33 east of Rexburg to Driggs. Including the communities of 
  Victor, Ashton, Tetonia and Driggs.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust are possible as 
  well which may produce temporary closures of highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
624 
WWUS75 KPIH 130149
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
749 PM MDT Mon Oct 12 2020

IDZ052>054-131000-
/O.EXP.KPIH.WI.Y.0028.000000T0000Z-201013T0200Z/
/O.NEW.KPIH.WI.Y.0030.201014T1300Z-201015T0300Z/
/O.CON.KPIH.WI.Y.0029.201013T1800Z-201014T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
749 PM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY...
...WIND ADVISORY ISSUED FOR 7 AM TO 9 PM MDT WEDNESDAY... 
...WIND ADVISORY FOR THIS EVENING WILL EXPIRE AT 8 PM MDT...

* WHAT...Winds have begun to diminish below advisory levels this
  evening. Strong gusty west winds of 25 to 35 mph with gusts up
  to 45 mph will return to the region Tuesday. And finally,
  another round of strong gusty west winds of 30 to 40 mph with
  gusts up to 50 mph are expected Wednesday.

* WHERE...Upper and Lower Snake River Plain including the Arco and
  Mud Lake Desert regions.

* WHEN...From noon to 8 PM MDT Tuesday and 7 AM to 9 PM MDT 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Road closures are also possible, 
  especially near recently turned soil where blowing dust may 
  reduce visibility to 1/4 mile or less at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ064-065-130300-
/O.EXP.KPIH.WI.Y.0028.000000T0000Z-201013T0200Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
749 PM MDT Mon Oct 12 2020

...WIND ADVISORY FOR THIS EVENING WILL EXPIRE AT 8 PM MDT...

Winds have begun to diminish below advisory levels and the
Advisory will be allowed to expire at 8 PM MDT.

$$

IDZ051-055-131000-
/O.NEW.KPIH.WI.Y.0030.201014T1300Z-201015T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
749 PM MDT Mon Oct 12 2020

...WIND ADVISORY ISSUED FOR 7 AM TO 9 PM MDT WEDNESDAY...

* WHAT...West winds of 30 to 35 mph with gusts up to 45 mph are 
  expected.

* WHERE...Eastern Magic Valley and the Shoshone area.

* WHEN...From 7 AM to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Reduced visibility of 1/2 mile or less is
  possible at times, especially near recently turned fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
494 
WWUS75 KPIH 130840
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
240 AM MDT Tue Oct 13 2020

IDZ052>054-132100-
/O.CON.KPIH.WI.Y.0029.201013T1800Z-201014T0200Z/
/O.CON.KPIH.WI.Y.0030.201014T1300Z-201015T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
240 AM MDT Tue Oct 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM MDT
WEDNESDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 
  mph with gusts up to 50 mph expected. For the second Wind 
  Advisory, west winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Upper and Lower Snake River Plain including the Arco 
  and Mud Lake Desert regions.

* WHEN...For the first Wind Advisory, from noon today to 8 PM 
  MDT this evening. For the second Wind Advisory, from 7 AM to 9 
  PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Road closures are also possible, 
  especially near recently turned soil where blowing dust may 
  reduce visibility to 1/4 mile or less at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051-055-132100-
/O.CON.KPIH.WI.Y.0030.201014T1300Z-201015T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
240 AM MDT Tue Oct 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM MDT
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Magic Valley and the Shoshone area.

* WHEN...From 7 AM to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Reduced visibility of 1/2 mile or less is 
  possible at times, especially near recently turned fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
370 
WWUS75 KPIH 131340
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
740 AM MDT Tue Oct 13 2020

IDZ052>054-140900-
/O.CAN.KPIH.WI.Y.0029.201013T1800Z-201014T0200Z/
/O.EXT.KPIH.WI.Y.0030.201013T1800Z-201015T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
740 AM MDT Tue Oct 13 2020

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts near 50 mph
  expected. Winds shifting out of the west Wednesday at 20 to 30
  mph with strongest winds expected between Pocatello to Idaho 
  Falls.

* WHERE...The Arco Desert, and Snake River Plain including the INL
  and the cities of Mud Lake, Craters of the Moon NM, Idaho 
  Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American 
  Falls, Shelley, and Fort Hall.

* WHEN...From noon today to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Road closures are also possible, 
  especially near recently turned soil where blowing dust may 
  reduce visibility to 1/4 mile or less at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051-055-140900-
/O.CON.KPIH.WI.Y.0030.201014T1300Z-201015T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
740 AM MDT Tue Oct 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM MDT
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts near 45 mph expected.

* WHERE...Eastern Magic Valley and the Shoshone area.

* WHEN...From 7 AM to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Reduced visibility of 1/2 mile or less is 
  possible at times, especially near recently turned fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 12, 2:12 AM MDT, 0 minutes earlier.

Area forecast discussion, Oct 12, 2:12 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 AM MDT Mon Oct 12 2020

.DISCUSSION...A weak shortwave is pushing across the Panhandle
area this morning. Much of the associated precip should remain to
the north today, but we will likely see some strong winds once
again today with gusts 35 to 40 MPH across the Snake Plain. In the
upper levels, a progressive flow will continue with jet-level
winds around 160 kts over northern Idaho through Wednesday. Thus
we will likely see strong winds once again tomorrow afternoon, and
possibly even Wednesday. Models show a fast-moving cold front
pushing through from the northwest Tuesday night and Wednesday.
The result will be light mountain snow accumulations in the
Sawtooth and Salmon-Challis areas. On Wednesday, ridging will
begin to amplify offshore, with the upper jet shifting to the
north and east. Thus we will see a return to lighter winds and
fewer clouds. This will make it easier for temperatures to drop
below freezing across the Snake Plain on Thursday and Friday
morning.

In the extended periods, models mostly keep the forecast area
under the influence of upper ridging, though the ECMWF drops a
shortwave trough into the area Sunday afternoon and evening.
Hinsberger

&&

.AVIATION...Low pressure moving through Canada has brought light
precipitation to the northern half of eastern Idaho, but it is not
amounting to much more than lower CIGs, but staying solid VFR. Only
slight chance of precipitation for KDIJ, KSUN. Conditions will
improve during the evening hours tonight. With little precipitation
left behind, not expecting any fog or stratus issues Tue morning.
Another round of precipitation with a stronger low arrives later Tue
and continues overnight into Wed. Messick

&&

.FIRE WEATHER...Storm track is just to the north of the forecast
area, so weak impulses will generate some showers and wind will stay
breezy to very windy at least through Wed. Some southerly airflow
will allow some warming, but not significant with the warmest day
being Tue. Expect precipitation this morning with clearing during
the afternoon, then again Tue into early Wed morning. The second
event appears to be wetter with higher accumulations and a deeper
push southwards. Much of the southern half of the Fire Weather
forecast area will remain dry, with just the wind and strongly
fluctuating high temperatures. Wed night is when southwestern U.S.
ridging amplifies and pushes the storm track farther north. The
ridge amplifying to the west of Idaho means that northerly air flow
will bring in cold dry air, so overnight temperatures will go below
freezing in the Snake River plain, to near freezing in the eastern
Magic Valley, besides the sub-freezing temperatures in the central
Idaho mountains and northeastern highlands. Besides drier
conditions, wind will be much calmer. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM MDT this evening for
IDZ052>054-064-065.

Wind Advisory from noon to 8 PM MDT Tuesday for IDZ052>054.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.